Evidence map›Paper›PMID 34620244›Full record

ArticleJournal of medical case reports2021

Retinal artery occlusion as a probable idiosyncratic reaction to topical minoxidil: a case report.

Ramesh Venkatesh, Arpitha Pereira, Nikitha Gurram Reddy, Naresh Kumar Yadav

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
0.9field-weighted citation impact, top 27% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 7 citations in OpenAlex.

  1. Review
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Ramesh VenkateshDept. of Retina-Vitreous, Narayana Nethralaya, 121/C, Chord Road, 1st 'R' Block, Rajaji Nagar, Bangalore, 560010, India. vramesh80@yahoo.com.ORCID http://orcid.org/0000-0002-4479-9390
Arpitha PereiraDept. of Retina-Vitreous, Narayana Nethralaya, 121/C, Chord Road, 1st 'R' Block, Rajaji Nagar, Bangalore, 560010, India.
Nikitha Gurram ReddyDept. of Retina-Vitreous, Narayana Nethralaya, 121/C, Chord Road, 1st 'R' Block, Rajaji Nagar, Bangalore, 560010, India.
Naresh Kumar YadavDept. of Retina-Vitreous, Narayana Nethralaya, 121/C, Chord Road, 1st 'R' Block, Rajaji Nagar, Bangalore, 560010, India.
Narayana Nethralaya · IN

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundMinoxidil hair formulation is commonly used for the treatment of male or female androgenic alopecia. This over-the-counter product is considered safe, but should be used with caution. Ocular side effects following topical minoxidil use are rarely reported. In this paper, we report a rare case of inferior hemiretinal artery occlusion possibly caused by topical 5% minoxidil treatment. CASE DESCRIPTION: A 21-year-old Asian Indian male presented to the retina clinic with sudden onset blurring of vision and superior visual field loss in the right eye since morning. He was diagnosed with androgenic alopecia and was on treatment with topical 5% minoxidil spray twice a day for the last 3 years. On examination, his corrected distance visual acuity was 6/6, N6 in both eyes. Anterior segment examination and intraocular pressure in both eyes and left eye fundus were within normal limits. Right eye fundus examination showed features suggestive of inferior hemiretinal artery occlusion, which were confirmed on fluorescein angiography and optical coherence tomography. A detailed systemic evaluation and investigations (blood pressure, random blood sugar, hematological and coagulation profile, serum homocysteine level, Mantoux test, chest x-ray, cardiac two-dimensional echography, thyroid function test, and immunological profile) did not detect any abnormalities. The ocular condition and its visual prognosis were explained to the patient, and he was asked to review after 4 weeks.

conclusionThough there is no definite cause-outcome relationship between topical minoxidil use and retinal artery occlusion development, this possibility should be kept in mind when observing retinal vascular occlusion cases with concurrent use of topical minoxidil.

Indexed as

MinoxidilRetinal Artery OcclusionAdultFemaleFluorescein AngiographyHumansMaleTomography, Optical CoherenceVisual AcuityYoung AdultMinoxidilMinoxidil solutionOcularRetinal artery occlusionSide effects

Identifiers

PMID34620244
PMCPMC8499474
OpenAlexW3203239893

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.